Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2012, 5:14 PM CDT for Atchison County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2012, 5:14 PM CDT (22:14 UTC)
- Expired
- Apr 14, 2012, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 5:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316
WUUS53 KEAX 142214
SVREAX
MOC005-142300-
/O.NEW.KEAX.SV.W.0023.120414T2214Z-120414T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 600 PM CDT
* AT 512 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF NEBRASKA CITY TO 6 MILES
WEST OF AUBURN TO 17 MILES WEST OF STELLA...AND MOVING EAST AT 50
MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCKPORT...FAIRFAX...WATSON...PHELPS CITY AND WESTBORO.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 100 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4058 9578 4058 9520 4048 9520 4048 9518
4027 9519 4027 9556 4029 9556 4031 9561
4030 9565 4032 9566 4034 9563 4041 9566
4044 9565 4047 9570 4051 9570 4052 9566
4054 9566 4056 9568 4052 9570 4052 9576
TIME...MOT...LOC 2214Z 270DEG 44KT 4060 9599 4040 9593
4021 9606
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70 MPH
$$
CDB3 follow-up statements
216
WWUS53 KEAX 142229
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT SAT APR 14 2012
MOC005-142300-
/O.CON.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
529 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ATCHISON COUNTY UNTIL 600 PM CDT...
AT 526 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEBRASKA CITY TO PERU TO AUBURN...AND MOVING EAST
AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCKPORT...WATSON...PHELPS CITY AND WESTBORO.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 109 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4058 9578 4058 9520 4048 9520 4047 9518
4040 9518 4037 9564 4041 9566 4043 9565
4045 9565 4047 9570 4049 9568 4051 9570
4052 9566 4054 9566 4056 9568 4052 9570
4052 9576
TIME...MOT...LOC 2228Z 258DEG 43KT 4067 9579 4047 9573
4035 9588
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70 MPH
$$
CDB868
WWUS53 KEAX 142243
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT SAT APR 14 2012
MOC005-142300-
/O.CON.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
543 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ATCHISON COUNTY UNTIL 600 PM CDT...
AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF HAMBURG...AND MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WESTBORO.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 114 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4055 9569 4052 9570 4052 9576 4058 9578
4058 9520 4048 9520 4047 9518 4045 9518
4045 9565 4047 9570 4049 9568 4051 9570
4052 9566 4054 9566 4055 9567 4056 9567
4056 9568 4055 9568
TIME...MOT...LOC 2242Z 259DEG 45KT 4056 9553
HAIL...0.75IN
WIND...70 MPH
$$
CDB164
WWUS53 KEAX 142257
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT APR 14 2012
MOC005-142307-
/O.EXP.KEAX.SV.W.0023.000000T0000Z-120414T2300Z/
ATCHISON MO-
557 PM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ATCHISON COUNTY WILL
EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED NORTH
OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.
LAT...LON 4055 9569 4052 9570 4052 9576 4058 9578
4058 9520 4048 9520 4047 9518 4045 9518
4045 9565 4047 9570 4049 9568 4051 9570
4052 9566 4054 9566 4055 9567 4056 9567
4056 9568 4055 9568
TIME...MOT...LOC 2257Z 259DEG 45KT 4059 9529
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:32 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 14, 4:32 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 432 PM CDT SAT APR 14 2012 .DISCUSSION... Short Range (Today through Sunday)... A subtle upper level shortwave sparked convection this morning across Eastern Nebraska southwestward into Central Kansas. Elevated convection from this morning has become surface based and damaging winds...large hail...and a few tornadoes have occurred across the aforementioned areas. Storms lifting across northeastern Kansas may move into the clip the forecast area across northwestern Missouri this evening. If storms make it this far east...model soundings indicate CAPE values between 1500-2000 J/KG and helicity values between 300-400 which would provide more than enough instability and shear to produce storms capable of producing large hail...damaging winds and even a tornado would be possible as storms could interact with a surface warm front which lies across northern Missouri. These storms will then lift north of the area and then attention will turn further to the west across central Kansas and western Oklahoma where ongoing supercells have fired along a dryline. Later this evening a 120-140kt jet core will round the base of a upper level trough and provide the greater upper level support for this system and help a cold front out across western Kansas. As this cold front overtakes the dryline the discrete supercells that have formed along this dryline this evening will eventually congeal into a squall line or QLCS. This line will then move quickly east across central and eastern Kansas towards the forecast area. This line is not progged to move into the west end of the forecast area until after midnight the main threat with this line will be damaging winds and large hail however...enough shear may be available to produce an embedded tornado. This line will then track quickly eastward across western Missouri during the early morning hours and weaken as it moves into central Missouri. Severe potential on the day Sunday is conditional on how quickly the atmosphere can recover and the location of any boundaries laid out by the overnight convection. The best chance for severe storms will be over the eastern CWA during the late morning/early afternoon hours and thusly have kept thunder chances across the eastern CWA in the likely category for tomorrow afternoon. Otherwise the potential for severe weather will shift to the east of the CWA during the afternoon as the aforementioned cold front move through the area. Winds will be strong and gusty behind the front out of the southwest around 20-30 MPH gusting to 30-40 MPH thus a wind advisory may need to be issued but have held off on this until the next update. 73 Medium Range (Monday through Friday)... Medium range models are advertising the evolution to a zonal flow pattern early next week with progressive embedded shortwave troughs. Typically with this type of pattern the timing of individual waves are suspect. However, the 12z model runs are in reasonably good agreement. To help smooth out some of the minor differences have used the consensus model output for the grids. The departing cyclone which will bring us our significant weather will be losing its grip on us as we will be in the backwash of the system. However, a fast moving impulse will drop through the Central Plains Monday night and could wring out some light shower activity from Ks through northern/central MO. Since the bulk of the moisture will have long since been stripped away by the passing of the previously mentioned cyclone any precipitation will have to be wrung out of the clouds that this system brings with it from the Pacific Ocean. The next fast moving shortwave will likely track across the Northern Plains and Upper MS Valley with most of the precipitation skirting by to the north of MO. The third system arriving for Thursday night should have a better chance of providing greater spatial coverage and rainfall amounts as its forecast track is further south and should be aided by increasing isentropic ascent along a frontal boundary. MJ Medium Range (Tuesday-Friday)... A more quiet weather pattern is expected for next week as more of a zonal flow sets up over the central U.S. For Tuesday, an area of high pressure will be over the Great Lakes region, resulting in light southerly winds into the region and temperatures near seasonal normal. Models show a shortwave tracking eastward across the Northern Plains Tuesday night and Wednesday. A few scattered showers are possible across north central and northeast Missouri Wednesday afternoon and evening as a cold front extending from the surface low beneath the shortwave dips southward into the area. These showers will clear out by Thursday morning as the shortwave progresses eastward, however models are showing the frontal boundary becoming stationary near the Missouri/Iowa border. For Thursday, with high pressure over the southeastern U.S. and a second surface low just east of the Rockies, southerly winds will help boost temperatures above normal into the 70s. Depending upon where the stationary boundary is located in the vicinity of the Missouri/Iowa border, additional scattered showers and thunderstorms are possible Thursday afternoon across extreme northern Missouri. Better chances for more widespread precipitation look to be Thursday night and Friday as the surface low and associated cold front progress eastward into the region. Models show precipitation exiting east of the region by Friday evening. These showers and thunderstorms will help to drop temperatures a few degrees for Friday, but still looking at above normal conditions. ACH && .AVIATION... For the 18Z TAFs...Showers and thunderstorms that have developed west of the terminals this afternoon will remain to the west although STJ may have a few thunderstorm in the VC through 19Z. Otherwise...models depict a second area of thunderstorms developing across southern Kansas that may lift into the VC of the terminals for late this afternoon/evening best chance on timing is between 22z-01z. A third chance for thunderstorms will come in the overnight hours as a line of thunderstorms is forecast to move through the terminals. Due to uncertainty of the timing of this line have included VCTS at 09Z at the terminals. Winds will be out of the south between 15-25kt with gusts between 20-30kt through the TAF period. 73 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Apr 14, 1:43 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 143 PM CDT SAT APR 14 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 143 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS ARE ONGOING ACROSS EASTERN NEBRASKA THROUGH CENTRAL KANSAS INTO WESTERN OKLAHOMA...THESE STORMS MAY SPREAD NORTHEAST INTO EXTREME NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES...ALONG WITH HEAVY RAIN...WILL ALL BE POSSIBLE WITH THIS ACTIVITY . THE BEST RISK FOR SEVERE WEATHER TONIGHT WILL LIE BASICALLY ALONG AND WEST OF INTERSTATE 35 WHERE A MODERATE RISK IS IN PLACE. AFTER MIDNIGHT TONIGHT ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THUNDERSTORMS ACROSS CENTRAL KANSAS ARE EXPECTED TO DEVELOP INTO A LINE AND MOVE INTO EASTERN KANSAS AND THEN QUICKLY INTO WESTERN MISSOURI. THE MAIN THREAT WITH THIS LINE OF THUNDERSTORM WILL BE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL HOWEVER...A FEW TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS CENTRAL AND EASTERN MISSOURI...BUT BE HIGHLY DEPENDENT ON THE LOCATION OF ANY BOUNDARIES LEFT OVER FROM THE OVERNIGHT STORMS. ANY SEVERE THUNDERSTORMS THAT DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. ADDITIONALLY...STRONG AND GUSTY WINDS WILL LIKELY SPREAD ACROSS THE ENTIRE OUTLOOK AREA SUNDAY BEHIND ANY EXITING STORMS. AT THIS TIME SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS ABOVE 40 MPH LOOK POSSIBLE FROM THE MID-MORNING HOURS THROUGH THE AFTERNOON HOURS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND WEST OF INTERSTATE 35. MELL
In the hours before
Special weather statement, Apr 14, 4:18 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT SAT APR 14 2012
MOZ001-142140-
ATCHISON MO-
418 PM CDT SAT APR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ATCHISON
COUNTY UNTIL 440 PM CDT...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF AUBURN...OR 29 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 60 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4059 9576 4059 9565 4056 9567 4055 9569
4054 9569 4052 9571 4052 9576 4053 9577
4058 9578
TIME...MOT...LOC 2118Z 212DEG 50KT 4048 9589
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:07 AM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| Apr 14, 7:43 AM CDT | River Flood Warning | EAX | Cooper | 24 hr |
| Apr 14, 5:36 PM CDT | River Flood Warning | EAX | Cooper | 9 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.